Louisiana, 2024

Damaging Wind in Louisiana, May 28, 2024

May 28, 2024 · NWS SHV · 1 event in 1 county or zone

A warm front extended east northeastward from an attendant surface low across East Texas into West Central Louisiana during the morning hours on May 28th. Modest warm air advection across this boundary contributed to the development of severe thunderstorms in association with an advancing mesoscale convective system (MCS).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front extended east northeastward from an attendant surface low across East Texas into West Central Louisiana during the morning hours on May 28th. Modest warm air advection across this boundary contributed to the development of severe thunderstorms in association with an advancing mesoscale convective system (MCS). A gradual strengthening of the low-level jet allowed its eastern periphery to interact with the frontal zone, contributing to additional thunderstorm development via warm air advection. Steep mid-level lapse rates were in place over East Texas and the adjacent areas of West Central Louisiana, estimated near 8-8.5 degrees C/km from 700 to 500 mb. Moderate westerly flow aloft was present as well, contributing to 0-6 km bulk shear from 40 to 50 knots. Storm mode largely evolved into a widespread damaging wind threat within a strengthening bowing storm structure with numerous severe wind reports, including a boat capsizing near the Pirates Cove area along Toledo Bend Lake. Two of the six occupants inside the boat became trapped under the boat and drowned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 28, 8:56 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, May 28, 8:56 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
956 AM CDT Tue May 28 2024

...New UPDATE...

.UPDATE...
Issued at 953 AM CDT Tue May 28 2024

Updates delayed this morning than it probably should have been
given the very active weather ongoing so needless to say, but
changes to the forecast are widespread and include increasing pops
and lowering temperatures. Uncertain as to if these storms
currently near and south of the I-20 Corridor in NE TX will
sustain themselves into NW LA but storm coverage should increase
nonetheless even if intensity drops off which it should.

No other changes attm...13.

&&

.SHORT TERM...
(Tuesday through Wednesday)
Issued at 125 AM CDT Tue May 28 2024

A weak frontal boundary lingering across north-central and
northeast Texas has been the trigger for convection across
the Red River Valley during these early morning hours. This area
will be the source region for continued convective initiation
through the remainder of the overnight hours. Ongoing storms near
daybreak will force an outflow boundary southeast across the
ArkLaTex later today.

Conditions across the ArkLaTex are primed to support strong to
severe thunderstorms along the outflow boundary today. The
combination of rich low-level moisture with dewpoints in the lower
70s and an upper-disturbance translating southeast within a
northwest flow pattern will support deep convection ultimately
leading to the potential for an MCS that will generate damaging
winds and large hail along with an isolated tornado threat across
the ArkLaTex. There is some uncertainty associated with type and
intensity of convection due to timing of the progression of the
outflow boundary. Should the outflow boundary race across the
region early in the day, MCS development may be reduced. However,
should the outflow boundary move through later in the day,
diurnal heating will play a role in further destabilizing an
already unstable airmass across the region ahead of the boundary
producing a heightened severe threat.

Convection to linger into the evening hours as fairly amplified
low-level trough lingers across the northern gulf coast. Overnight
low temperatures are forecast to fall into the 60s.

Synoptic pattern to remain fairly stagnant through Wednesday as
low to mid-level trough remains parked across the region in the
vicinity of the frontal boundary resulting in an unsettled weather
pattern characterized by decent rain chances areawide. High
temperatures are forecast to fall into the upper 70s to lower 80s.
/05/

&&

.LONG TERM...
(Wednesday Night through Tuesday)
Issued at 125 AM CDT Tue May 28 2024

An upper trough swinging east across the central CONUS along the
northern periphery of an upper-ridge across Mexico will allow for
an unsettled weather pattern across the ArkLaTex on Friday.
Showers and thunderstorms will increase in coverage early Friday
morning, persisting through much of the day. A weak upper-low may
deepen across south Arkansas on Friday night allowing for storms
to possibly increase in intensity allowing for an isolated severe
thunderstorms and heavy rain threat across Arkansas.

Conditions to improve on Saturday as upper-trough shifts east
into Mississippi and Alabama and ridging rebuilds across the
region. However, diurnally driven convection remains possible
along a lingering frontal boundary.

Frontal boundary to remain in place across the ArkLaTex through
Saturday, maintaining increased rain chances through the early
part of the weekend. Front is forecast to lift north on Sunday
allowing for improved conditions late in the weekend into early
next week.

Temperatures through the long-term period to remain fairly
consistent with highs in the 80s and lows around 70. /05/

&&

.AVIATION...
(12Z TAFS)
Issued at 650 AM CDT Tue May 28 2024

For the 28/12Z TAF update, VFR vis/cigs are expected through the
period (with MVFR/IFR vis/cigs exceptions for low clouds over east
Texas terminals through at least 28/15Z). Light easterly winds
will also continue through the period. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  71  82  69 / 100  40  50  30
MLU  90  69  82  67 /  60  20  40  30
DEQ  82  64  80  64 / 100  30  50  30
TXK  85  67  82  67 / 100  30  50  30
ELD  87  65  79  64 /  70  30  50  30
TYR  85  69  83  69 / 100  40  60  30
GGG  86  69  82  68 / 100  40  50  30
LFK  89  72  84  70 / 100  30  60  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...05
LONG TERM....05
AVIATION...16
Hazardous weather outlook, May 28, 3:23 AM CST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
423 AM CDT Tue May 28 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-290930-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
423 AM CDT Tue May 28 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Widespread showers and thunderstorms expected today as a convective
complex moves out of central Texas into the ArkLaTex. Some of the
storms could be strong to severe, with some excessive rainfall
leading to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of showers and thunderstorms may be possible each afternoon
and evening through the workweek into next weekend. Can't rule out
additional strong to severe storms along with localized excessive
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

In the hours before

Local storm report, May 28, 9:05 AM CST, 1 hour 45 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Shreveport LA
1005 AM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     Tstm Wnd Gst     5 W Gary City           32.04N 94.44W
05/28/2024  M62 MPH          Panola             TX   Mesonet

            Correction....Measured at Texas Water
            Development Board mesonet site at Lake
            Murvaul.

&&

20
Local storm report, May 28, 9:10 AM CST, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
1010 AM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     Tstm Wnd Dmg     Carthage                32.15N 94.34W
05/28/2024                   Panola             TX   Emergency Mngr

            Trees down across the city of Carthage and
            throughout the county.

&&

20
Special weather statement, May 28, 9:39 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1039 AM CDT Tue May 28 2024

LAZ001-002-010>012-281630-
De Soto LA-Bossier LA-Bienville LA-Red River LA-Caddo LA-
1039 AM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DE SOTO...RED
RIVER...SOUTHEASTERN CADDO...SOUTHWESTERN BIENVILLE AND SOUTHEASTERN
BOSSIER PARISHES THROUGH 1130 AM CDT...

At 1039 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Stonewall, or 12 miles north of Mansfield, moving
east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Coushatta, Stonewall, Martin, Hall Summit, Castor, Edgefield,
Gloster, Carmel, Frierson, Caspiana, Grand Bayou, Kingston, Loggy
Bayou, Womack, Ninock, Crichton, Mc Dade, Reeds Store, and Armistead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3214 9385 3234 9379 3230 9316 3196 9329
TIME...MOT...LOC 1539Z 281DEG 37KT 3221 9367

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

09
Special weather statement, May 28, 9:56 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1056 AM CDT Tue May 28 2024

LAZ010-011-017-018-TXZ153-166-167-281645-
De Soto LA-Natchitoches LA-Red River LA-Sabine LA-Sabine TX-
San Augustine TX-Shelby TX-
1056 AM CDT Tue May 28 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN DE SOTO...SOUTH CENTRAL
RED RIVER...NORTHWESTERN NATCHITOCHES AND NORTHWESTERN SABINE
PARISHES...CENTRAL SHELBY...NORTHEASTERN SAN AUGUSTINE AND
NORTHWESTERN SABINE COUNTIES THROUGH 1145 AM CDT...

At 1056 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mansfield to 9 miles southeast of
Logansport to near Neuville. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Center, Mansfield, Milam, Coushatta, Zwolle, Converse, Patroon, Bland
Lake, Neuville, Shelbyville, Oak Grove, Pleasant Hill, Huxley, South
Mansfield, Noble, Stanley, Carmel, Lake End, Jericho, and Belmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
eastern Texas.

&&

LAT...LON 3168 9441 3169 9441 3210 9368 3200 9327
      3192 9331 3173 9347 3147 9381
TIME...MOT...LOC 1556Z 291DEG 30KT 3204 9365 3187 9390 3164 9418

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

09
Local storm report, May 28, 10:30 AM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
1130 AM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     Tstm Wnd Dmg     3 SW Lindale            32.48N 95.45W
05/28/2024                   Smith              TX   Public

            Widespread downed trees in Hideaway
            community.

&&

20
Special weather statement, May 28, 10:37 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1137 AM CDT Tue May 28 2024

TXZ149-150-152-281700-
Cherokee TX-Nacogdoches TX-Rusk TX-
1137 AM CDT Tue May 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN RUSK...NORTH
CENTRAL NACOGDOCHES AND NORTHEASTERN CHEROKEE COUNTIES THROUGH NOON
CDT...

At 1136 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ponta, or 7 miles southeast of Jacksonville, moving southeast at 40
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jacksonville, Sacul, New Salem, Ponta, New Summerfield, Cushing,
Appleby, Mount Enterprise, Gallatin, Reklaw, and Glenfawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
eastern and northeastern Texas.

&&

LAT...LON 3189 9528 3205 9519 3190 9452 3173 9459
      3181 9490 3187 9510 3188 9514
TIME...MOT...LOC 1636Z 300DEG 33KT 3191 9515

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The radar

The Ft Polk radar (KPOE), 60 km away, was scanning. The volume nearest the first event began at 16:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sabine

When
May 28, 10:50 AM CST
Where
Sabine County, 2.1 mi W of Toro
Measured
61 kt (70 mph) estimated gust
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
31.280, -93.585

Severe thunderstorm wind gusts estimated at near 70 mph resulted in a fishing barge capsizing near the Pirates Cove area along Toledo Bend Lake. Two of the six occupants inside the fishing barge became trapped under the barge and drowned.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Sabine2024-05-2827FemaleBoatingDirect
Thunderstorm Wind, Sabine2024-05-2857FemaleBoatingDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2024Every state in 2024This day in weather historyWarnings in Louisiana, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188509.